Training & Nutrition - Blood pressure medication and heart rate issue
Bikeforums.net is a forum about nothing but bikes. Our community can help you find information about hard-to-find and localized information like bicycle tours, specialties like where in your area to have your recumbent bike serviced, or what are the best bicycle tires and seats for the activities you use your bike for.
I planning to call my dr and discuss this issue with him, to get a real definitive answer, but thought maybe someone might be familiar with this issue.
I'm 53 y/o, I weighed 220 most of last year. I've been on high blood pressure med (atenolol) for a long time, maybe 15 years. I've had a bike for years, but really gotten into riding the past 2 years. Logged 2,248 miles in 2009, including doing Ragbrai.
I've never been a fast rider (usually at the back of the pack) and have trouble getting up hills. I've suspected it might partly be due to the atenolol, as it slows my maximum heart rate. It's really hard to sustain a heart rate of much above 120. I discussed this with my dr, he said told me it could be causing my problem getting up hills, but that it should give me better stamina.
The last 3 months, I've changed my diet, and as of today, have lost 22 pounds. Also, i've been checking my bp daily, and it's dropped, averaging 120/80. I began tapering off the atenolol, so I've not taken it for the last month.
This time of year, I exercise on my Schwinn Airdyne. On days when I took the atenolol, I could hardly get my heart rate above 115. Since I've been off the med, my heart rate on the Airdyne is about as follows:
After 10 minutes, mid 130's
15-20 minutes, mid 140's
25+ minutes, upper 140's to low 150's
These heart rates are with what I'd call with a moderate effort.
I'm really trying to loose weight. According to a chart, to burn fat I need to be in a heart rate zone of 129-139. Aerobic level would be 139-149.
Am I correct, that being on the atenolol could be hindering weight loss?
02-09-10, 12:05 PM
I take Toprol (a beta blocker). I got off it once (lost 70 lb. in 2005), but then gained some of the weight back and got back on it. I've been riding again for about 2 years also. One thing my doctor said was that if I feel I'm ready to get off the Toprol, to coordinate it with her, and to slowly reduce the dosage before quitting. It sounds like you did that, but it isn't clear whether you did this with your doctor's oversight. That said, it sounds like you're doing okay. As for heart rates and their relative effects, I'll defer any comment since I don't really pay too much attention to different heart rate zones.
02-09-10, 01:11 PM
More watts of output increases calories burned per unit time. Simple as that. If your meds are interfering with your power output, they will make it harder to burn calories. Your HR doesn't have to be that high to burn fat, it just burns faster there. Mostly it's mileage that gets the weight off. So if your meds are interfering with the fun of riding, that's going to decrease mileage. I find that I really get into the weight loss zone at about 150 miles/week. YMMV.
02-09-10, 02:18 PM
It's hard to find good current information on the web about hypertension medications and exercise!
Most links return:
a) Exercise is good
b) The standard boiler plate about beta blockers and diuretics.
c) Advanced papers that are only available to medical people.
d) Personal anecdotes.
I found one good paper but it's 8 years old.
Managing Hypertension in Athletes and Physically Active Patients
02-12-10, 08:55 AM
Most medications that have a generic name ending in "-olol" (atenolol, metoprolol/Toprol) are beta blockers, and yes, they do make it harder to get your heart rate up. If you just have high blood pressure, you may want to talk to your doctor about switching to a different class of medication -- there are lots more out there now than there were 15 years ago. If you have high blood pressure AND have had a heart attack in the past, your doc may really want you to stay with the beta blocker.
02-12-10, 04:08 PM
other than the problem of slowing heart rate interfering with exercise, have people noticed any other serious problems with beta blockers or blood pressure drugs like ace inhibitors? I have noticed feeling dizzy when the blood pressure drops very low but this doesn't affect exercise because the pressure goes up when exercising. Funnily enough my heart rate goes all the way up to 150s when i cycle even though beta blockers are in there but resting heart rate is right down in the 40s.
I see you're 53 and this topic is discussed quite often in the 50+ forum. Have you read some of the threads there or posted there?
02-12-10, 07:49 PM
I'm really trying to loose weight. According to a chart, to burn fat I need to be in a heart rate zone of 129-139. Aerobic level would be 139-149. Am I correct, that being on the atenolol could be hindering weight loss? No that's a silly idea. Bot I guess it does make a great "excuse."
NO doubt the side effect of many BP meds cause people to believe that is restricting their exercise. And in fact it IS true that working out on "blocker" types of BP meds is different. So is working out as a smoker, drinker, or shiftless lazy god for nothing slacker.
However, any type of workout will aid in losing weight. You just need to realize that your "top end" has been taken down a notch. So use you your head and do most work at a "middle-effort" and then mix in "all out" stuff as you finish. That's the best way in any case.....
I'm in pharmacy school right now- 2 more years until I graduate. Beta-blockers do cause exercise intolerance and make it hard to get your heart rate up. You have Beta receptors on your heart that respond to epinephrine and other molecule that increase your heart rate when needed. Your drug is blocking that receptor- which means you can't get your heart rate really high. There are plenty of other options out there for blood pressure control. ACE-inhibitors work very well and are cheap. These are drugs like lisinopril. Angiotensin receptor blockers like Diovan work too, but none are generic yet so they will be more expensive. You have other options in diuretics, but many of these can cause electrolyte imbalances so I wouldn't personally want to use them if I was exercising a lot. Talk to your doctor and see what he recommends. I would go with an ACE-Inhibitor.
Powered by vBulletin® Version 4.1.12 Copyright © 2013 vBulletin Solutions, Inc. All rights reserved.